You may experience some side effects after vaccination. Most side effects are mild and don’t last for long. This is normal and nothing to be concerned about.
Common side effects include:
- pain, redness and/or swelling where you received the needle
- mild fever
Because the vaccine is creating a new immune response, some people have had to take the next day off work.
For the Comirnaty (Pfizer), Spikevax (Moderna) and Nuvaxovid (Novavax) vaccines, these symptoms are more common after the second dose.
For the Vaxzevria (AstraZeneca) vaccine, these symptoms are more common after the first dose.
This is normal. It means your body’s immune response is at work.
The AstraZeneca vaccine may cause an extremely rare, but serious, condition called thrombosis with thrombocytopenia syndrome, or TTS. There is a separate video with more information about TTS.
Symptoms of TTS can start between 4 to 42 days (most commonly 4 to 30 days) after vaccination with the first dose of the AstraZeneca vaccine.
Symptoms of TTS may include a severe, persistent headache, blurred vision, difficulty with speech, confusion, weakness of face or limbs, shortness of breath, chest pain, abdominal (or belly) pain, swelling in your leg or unexplained pin-prick rash or bruising away from the injection site.
You should seek medical attention immediately if you experience any of these symptoms.
For more information, you can:
- visit the Department of Health website
- call the Disability Gateway Helpline on 1800 643 787
- visit the Disability Gateway website
- call the National Coronavirus Helpline on 1800 020 080.
If you need information in a language other than English, you can call the National Coronavirus and COVID-19 Vaccine Helpline on 1800 020 080 and press option 8. This is a free service.
You can also call the Translating and Interpreting Service on 131 450.
Australian Government, state and territory government helplines will also have information on how people with disability can access the vaccine.
We are updating this resource. Please read the statement from ATAGI on booster doses and check back later.